Oxycodone is a prescription pain reliever commonly used in the United States. It serves as an important medication in treating moderate-to-severe pain symptoms that are caused by surgeries, injuries, and diseases. Oxycodone is an opioid, which means it’s in a class of drugs that work by binding to your body’s opioid receptors to cause pain relief and relaxation.
It also means oxycodone is in a class of substances that are commonly associated with serious side effects like dependence, addiction, overdose, and withdrawal. Opioid use disorders (OUDs) have been a serious problem in the United States for the past several years. OUDs affect 2.1 million people in the United States and 16 million people worldwide. Only a small portion of the people affected by opioid addiction seek treatment.
Prescriptions like oxycodone can contribute to opioid dependency and addiction if they’re used for too long or if they’re misused. If you become dependent on oxycodone, quitting may mean going through uncomfortable withdrawal symptoms. How severe is oxycodone withdrawal, and is there a way to treat it? Learn more about the timeline of oxycodone withdrawal and the symptoms you might experience.
Oxycodone withdrawal is caused after you develop a dependence on the drug. Dependence occurs after your body adapts to a psychoactive substance by attempting to balance brain chemistry around the drug. Your brain will adapt over time by changing the balance of its own native chemical communications. When you stop using oxycodone, your brain chemistry will become unbalanced suddenly. As your body readapts to life without the opioid, you’ll experience uncomfortable withdrawal symptoms.
There are a few signs that you might have become dependent on an opioid, which means you will likely experience some withdrawal symptoms. The first is tolerance. Tolerance is the feeling that your usual dose has diminishing effects. If you felt significant pain relief and relaxation from a typical dose when you started using oxycodone, and now you feel like the same dose is not producing those effects, your tolerance is growing. A growing tolerance means that your brain chemistry is adapting, and quitting may cause some discomfort. You may be compelled to increase your dosage. Without guidance from a doctor, this can be dangerous or worsen your chemical dependency.
Other signs are uncomfortable symptoms when you miss a dose or try to cut back. If you feel sick, achy, or nauseous when you aren’t taking your normal dose, you could be dependent.
If you try and fail to cut back or stop because of these uncomfortable symptoms or drug cravings, it points to a chemical dependence or addiction. Your chemical dependence may worsen over time to the point where you begin using oxycodone just to feel normal. If you catch chemical dependency early, let your doctor or pharmacist know.
They may be able to adjust your dosage, help you taper off, or change your prescription. If you find yourself compelled to use the drug more often and in higher doses despite dangers and consequences, you may be addicted, which may need to be addressed in treatment.
Oxycodone withdrawal is caused by chemical imbalances caused by the lack of the chemical that you became dependent on. Withdrawal symptoms often involve the opposite of the drug’s effects because the drug is no longer causing those effects on a nervous system that became used to them. For opioids like oxycodone, the effects include pain relief, comfort, and relaxation.
Withdrawal symptoms can include aches and pains, general discomfort, and a feeling of restlessness. You may also experience the opposites of some common opioid side effects. For instance, oxycodone can cause constipation as a side effect. During withdrawal, oxycodone can cause diarrhea.
Oxycodone withdrawal can also cause some symptoms that seem not to be directly related to the drug’s effects or side effects. Opioid withdrawal is often compared to the flu, and severe withdrawal may feel like a particularly bad case of the flu. Symptoms can include:
These flu-like symptoms can be challenging to get through without returning to oxycodone or opioid use to stop the discomfort. Plus, you may also start experiencing powerful compulsions to use again. You may also experience persistent psychological issues like anxiety or depression as you go through the withdrawal phase. This, plus the physical symptoms, can make withdrawal a serious barrier to sobriety.
Immediate-release oxycodone has a half-life of around three hours, which means it takes that long for your body to reduce it to half of its original concentration in your bloodstream. After this time, most of the drug’s effects will start to diminish. The effects will likely be gone between three and six hours. Your first withdrawal symptoms may begin to show up between eight and 12 hours.
If you have been dependent on oxycodone for a long time, or if you’ve been using a very high dose, you might experience withdrawal symptoms sooner. If you take a higher-than-average dose or an extended-release pill as your last dose, it may take longer for your first withdrawal symptoms to appear.
Withdrawal symptoms will start to fade after they peak, which could take around 72 hours. Peak symptoms will be when your withdrawal period is at its worst. You may experience vomiting, chills, fever, and nausea. However, these extremely uncomfortable physical symptoms are usually the first to dissipate.
For the most part, oxycodone withdrawal can last for a week to 10 days, though some symptoms may take longer to go away. Drug cravings, sleep problems, anxiety, and depression can linger for longer periods. In some cases, they may be around indefinitely unless they’re addressed in therapy or addiction treatment.
Oxycodone withdrawal, as with withdrawal from other opioids, isn’t known to be life-threatening in most cases. However, in severe cases, the symptoms can cause serious discomfort that makes it unwise for you to go through withdrawal by yourself. One of the most potentially dangerous withdrawal symptoms is dehydration. When you have the flu, your doctor may tell you to drink a lot of fluids. This is partly because you’ll lose a lot of water with many of the flu’s symptoms.
Opioid withdrawal can cause some of the same water loss through sweating, teary eyes, vomiting, and diarrhea. For the most part, dehydration can be avoided by drinking water. However, if you can’t keep fluids down without vomiting, or if you don’t have access to clean water, you may be at risk for dehydration and dangerous complications.
For the most part, the cases of fatal opioid withdrawal-induced dehydration involve prisoners that didn’t have access to water. However, if you experience severe withdrawal symptoms and start to see signs of dehydration, call a doctor immediately. Dehydration can cause heart palpitations, clammy skin, headaches, dizziness, severe thirst, muscle weakness, and dark urine.
While withdrawal may not be life-threatening, going through it alone may lead to relapse or the failure to achieve sobriety. If you have a severe substance use problem, each day of active addiction can be dangerous. Going through withdrawal with help may be necessary in some circumstances.
Oxycodone withdrawal may be treated in several ways. If you only have a mild dependence on the drug and haven’t developed a severe substance use disorder, your doctor may be able to help you taper off the drug slowly. Tapering can make withdrawal symptoms less intense. However, if you have a more severe substance use problem, you may need to go through withdrawal in a higher level of care.
When you enter an addiction treatment program, you’ll go through an assessment process that’s designed to determine your level of need. This will probably involve doctors or clinicians using the ASAM Criteria to find your ideal level of care. If you’re likely to go through severe withdrawal symptoms or if you have other medical needs, you may go through medical detox.
Medical detox involves 24-hour medical treatment that’s specifically geared toward treating withdrawal symptoms and complications. However, you may also be treated for other medical needs in detox, especially things that are commonly seen alongside addiction and withdrawal. Detox may involve the use of medications to treat symptoms or to treat withdrawal directly.
Detox is an important level of care for many that seek addiction treatment, but it’s not the only level of care you need if you have a moderate to severe substance use disorder. After detox, you may go through inpatient or outpatient treatment, depending on your needs. Each level of care is defined by its intensiveness and the amount of time you spend in treatment. Through each level of care, you will go through therapies that are designed to address the underlying problems of addiction, like coping with cravings and addressing mental health.
American Psychiatric Association. (2017, January). What Is Addiction? from https://www.psychiatry.org/patients-families/addiction/what-is-addiction
ASAM. (n.d.). What is the ASAM Criteria? from https://www.asam.org/resources/the-asam-criteria/about
Darke, S., Larney, S., & Farrell, M. (2016, August 11). Yes, people can die from opiate withdrawal. from https://onlinelibrary.wiley.com/doi/full/10.1111/add.13512
Dydyk, A. (2020, November 20). Opioid use disorder. from https://www.ncbi.nlm.nih.gov/books/NBK553166/
National Institute on Drug Abuse. (2018, January). Types of Treatment Programs. from https://www.drugabuse.gov/publications/principles-drug-addiction-treatment-research-based-guide-third-edition/drug-addiction-treatment-in-united-states/types-treatment-programs